Wednesday July 30th 2014

Can you get addicted to klonopin?

Yes.  Klonopin is a habit-forming medication.

In fact, Klonopin is one of the Top 10 addictive sleeping pills.  Not only can Klonopin cause a physical addiction, but abruptly stopping the medication can cause severe and frightening withdrawal symptoms. How does Klonopin affect the body and central nervous system? What happens if you stop taking your medication? What can you do if you’d like to stop using Klonopin and try other sleep aids, such as melatonin (can I get addicted to melatonin)? We answer these questions here and invite your questions and feedback about Klonopin use at the end.

Klonopin chemistry and use

Klonopin contains clonazepam, a benzodiazepine mediation. Clonazepam is prescribed by doctors help control certain types of seizures. Klonopin can also be used to relieve panic attacks, treat symptoms of akathisia (restlessness and a need for constant movement), and to treat catatonic reactions.

What does Klonopin do in the body?

Klonopin works by decreasing abnormal electrical activity in the brain. Because it acts directly on the brain, Klonopin can create unwanted side effects, including changes in mood or behavior. About 1 in 500 people taking anti-epileptics become suicidal as a result of their medication. More frequently, however, Klonopin causes drowsiness, coordination problems, difficulty with memory, and similar problems.

How do you get addicted to Klonopin?

Any long-term use of this medication can create a physical dependence. However, Klonopin dependence is different than Klonipin addiction. Dependence is characterized by tolerance (the need for more medication to achieve the same therapeutic effect) and withdrawal (symptoms that occur when you stop taking the medication. Addiction may include physical dependence, but is characterized by psychological dependence, and the continued use of a drug despite the negative life consequences in the user.

You get addicted to Klonopin by taking Klonopin chronically over time, and developing a psychological dependence on the drug in order to function normally. Usually Klonopin is only prescribed for serious conditions, where the risk of addiction is less important than the treatment of symptoms. Taking the medication in doses larger than prescribed, or more often than prescribed, will increase the risk of getting addicted to Klonopin.

Who is at risk of Klonopin addiction?

As long as Klonopin is used as prescribed, the risk will be minimal – however, some drug abusers will illegally obtain Klonopin as a substitute for harder drugs like heroin. They may also intentionally take excessive doses in order to enhance the effects of opiate drugs. Klonopin should not be prescribed to people with a high risk of addiction. If you have abused drugs or alcohol in the past, you are more likely to become a Klonopin addict.

Symptoms of Klonopin withdrawal

If you quit taking Klonopin abruptly, you may experience withdrawal symptoms. If you’ve been taking the medication for an extended period of time, these effects are more likely. You may experience:

  • anxiety
  • changes in behavior
  • hallucinations
  • insomnia
  • muscle cramps
  • new or worsening seizures
  • stomach cramps
  • uncontrollable shaking

Questions about Klonopin dependency

Klonopin should only be used as directed by your doctor. But what should you do if you’re addicted to your prescription Klonopin? First of all, you should never stop this medication without speaking to your doctor. Abruptly stopping this medication can cause severe withdrawal symptoms. Your prescribing doctor will be able to recommend a schedule for tapering the dosage so you can avoid serious withdrawal symptoms.

Reference sources: PubMed Health: Clonazepam
National Drug Intelligence Center: Other Dangerous Drugs
Drug Enforcement Administration: Benzodiazepines

Photo credit: mr.smashy

Leave a Reply

2 Responses to “Can you get addicted to klonopin?
courtney
9:11 am August 20th, 2012

I am on 0.5 MG of Klonopin 1x/day. Big difference from being on 8mg a day. I have a history of drug abuse and I’m thinking I should probably go off the Klonopin. Last time I was hospitalized, they tried to get me off just for that reason–drug addict. They tapered me but I felt like I had been hit by a truck everyday that I didn’t take it. Ugh..it never seemed to get easier even as they tapered. I’m wondering if there is a substitute for Klonopin? Something that may do the same things (mine is for panic attacks) and not be a narcotic. I am also on Buspar. Any other options out there that u guys know about?

11:45 am August 20th, 2012

Hello Courtney. Anxiety is very difficult to deal with. Have you tried psychotherapy as a way to re-learn patterns of thinking? It may be that once you are able to put away anxiety-producing thoughts, you no longer need pharmaceutical interventions.